Winter Blues

Call it the Winter Blues, Seasonal Sadness, or whatever. I always found myself feeling sad or blue as the days get shorter and the weather gets colder. Being on chemotherapy doesn’t make the situation any better. Watching the Chicago Bears lose to the Philadelphia Eagles didn’t help.

Since my prior post, I completed my first cycle of chemotherapy (paclitaxel) and started my second cycle on January 2, 2019. Related side effects such as fatigue (extreme tiredness), nausea, taste alteration, and cognitive impairment or ‘chemo brain’ have started to appear. I nap during a good portion of the day and am losing weight from a lack of appetite.

6903140-largeEach morning my pillowcase is covered with silver hair that has fallen out during the night. Being a kind soul, Lorie lint rolls my pillow clean in the morning before I notice. Trying to buy me at least another day of not knowing just how rapidly I’m going bald again. She is such an angel! Worse is the fact that my eyebrows and eyelashes will also fall out.

The bone pain and radiation pneumonitis that emerged in late 2018 remain my biggest challenge. Most days start with a coughing fit that lasts several minutes. This leaves me out of breath and dizzy. I recover in approximately 5-10 minutes and usually have a couple more episodes randomly throughout the day.

I transitioned from a systemic steroid (prednisone) to an inhaler around mid-December. My cough worsened, and I’ve been back on 30mg of prednisone daily for the past week. So far, 30mg of prednisone seems the best at managing my radiation pneumonitis issues. It also helps control my bone pain, although I still require a walking cane to be safe.

Given the aforementioned, our family had a relatively quiet Holiday Season. The highlight was actually staying awake until midnight to welcome the New Year. Perhaps made possible with excess energy from the steroid?

After two more chemo sessions (this week and next), I’ll have a periodic CT scan to determine the effects from two cycles of paclitaxel monotherapy. I’ll provide an update around that time unless anything significant develops in the interim.